FOR INDIVIDUALS WITH NEUROLOGIC AND/OR PSYCHIATRIC DISORDERS
Many medications prescribed for these disorders result in weight gain, often as a result of side effects causing an increase in appetite.
If you experience unpleasant symptoms from any psychoactive medication or a medication used to treat neurological disorders (e.g., steroids), talk to your doctor. If your doctor does not listen to you, find one that will listen.
Do not give up, be positive and determined to get the help you need.
MEDICATIONS THAT CAUSE WEIGHT GAIN
Antipsychotic: Olanzapine (Zyprexa).
This particular medication can result in a weight gain of 50 to 60 pounds. This is dangerous because an amount of weight gain such as this can lead to diabetes, strokes, and depression.
Psychoactive: Paxil (an SSRI, or Selective Serotonin Reuptake Inhibitor)
Many psychoactive medications used in psychiatry for mood disorders (e.g., depression) can also cause weight gain. Paxil can cause an increase in appetite and thus an increase in weight.
The aforementioned information was given to me by Steven Schenkel, M.D., Ph.D., a rare combination of empathetic therapist and knowledgeable psychiatrist.